How can I stop (or better manage) my crying episodes?
November 9, 2017 7:37 PM   Subscribe

Recently, I've had more and more instances where some sort of a emotional or physical trigger makes me start to cry, which then often devolves into me sobbing, complete with borderline hyperventilation and difficulty speaking. How can I stop -- or better manage -- these crying episodes?

I suspect the increased frequency lately has something to do with the fact that I'm trans and recently started hormone replacement therapy -- the crying jags are actually very similar to what I remember going through as a "boy" pre-puberty. I think there is an element of frustration and shame as well -- I get embarrassed that I'm crying, which makes me more upset and prolongs the cycle (which can last for ~10-40+ minutes).

All that said, I'd mostly looking for advice or tactics on how to better manage these episodes when they happen, especially on how to cut them off at the quiet crying stage when I'm at work or otherwise in public/interacting with humans.

(For what it's worth, I am in therapy, and this is something I will plan on discussing with him when I see him next as well.)
posted by kylej to Human Relations (6 answers total) 6 users marked this as a favorite
 
Omg, I feel you. The best I can recommend is to have a "go-to" image of something that makes you smile. For me, it's my two-year-old dog, and every time I think about her big brown eyes and the way her little paws twitch when she's stretching - oh I feel like maybe the world doesn't have to end today.

If you have more time (i.e. don't need to stop crying immediately, or if you're at work but have some time to recover yourself in the bathroom), I suggest "being" with the feeling. Cry, sob, yell, call someone and cry to them. And know that at some point, the hormonal swings will ease and it's going to be okay.

Qualification: Currently in withdrawal from medication and my moods are all over the place; I cry every other day, sometimes in the middle of conversation, or sometimes I get pissy and want to kill my bf. But you know, par for the course.
posted by Spiderwoman at 7:53 PM on November 9 [1 favorite]


Getting and holding a glass of water and then taking measured small sips can really help control your breathing in that pre-sobbing stage, or when you have sobbed a bit and you can tell you'll either tip over into the hyperventilation thing or be done it can help you more likely be done for the moment.

If possible, lie on the ground and place your hand on your stomach. While crying, feel your breath as it fills and is pushed out of your lungs, and try to use your diaphragm to take longer and longer breaths (just incrementally, nothing that you wouldn't normally be able to do.) Push your shoulders into the ground behind you and focus on the physical sensation of your body on the ground, your legs at rest and your back flexing as you breathe. If you can't lie on the ground, doing something similar while standing in a corner against two walls can help, but something about being fully horizontal seems to snap me out of crying a lot faster.

Your therapist should be able to introduce you to a bunch of breathing techniques to help you temporarily, too. In my experience different ones work best for different people so don't give up on them. I like a simple count of four in the nose and then out the mouth, anything more complicated seems to trip me up when I've been crying or in a similar tumultuous state, but you might respond better to something else.
posted by Mizu at 8:43 PM on November 9


Can you change up your hormone medication?
My experience is with birth control pills but sometimes even the brand - delivering the same dosages - will cause differing side effects.
I have a friend that will only take the European brand of a specific dosage - the US brand with same hormones and dosage messed her up.
I’m personally on an estrogen heavy pill right now and I’m a weepy mess. So it’s not an unusual effect.
I also feel that my crying is hair-trigger and not very controllable; and the onset of it coincides with the estrogen heavy birth control.

Talk to your doctor or pharmacist. See if you can adjust a few things so you are still getting the dosage you need without the weepy side effects.
posted by littlewater at 9:08 PM on November 9


My history: AFAB trans male, currently not on T. I also still have my ovaries, so I still have female hormones in the system.

A few years ago, I started to get crying jags exactly like this. When I talked to my therapist and Psychiatrist about this, they said that it sounded like a panic disorder, and decided to try me on a trial of Buspar. It knocked them out cold. I take a maintenance dose every day, and I feel emotionally rock solid again.
posted by spinifex23 at 11:51 PM on November 9 [1 favorite]


(Not to abuse edit window) Just a note about Buspar - it seems to either be an absolute wonder drug, or it doesn't work at all. So there's that. But hopefully you and your docs can find a solution that works for you, if you choose to go down that route.
posted by spinifex23 at 11:54 PM on November 9 [1 favorite]


If you feel like you’re about to cry and are at an inopportune place, do this: pinch the skin between your thumb & your index finger hard. Like mean it hard.

Should work.
posted by Kalatraz at 11:24 PM on November 10


« Older Can you recommend a PC game for me?   |   Conflicted about sex. What's your experience? Newer »

You are not logged in, either login or create an account to post comments